Hail, Lawrence
- When
- July 5, 12:05 PM MST
- Where
- Lawrence County, Cheyenne Crossing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.870
Hail to ping pong ball size fell as a severe thunderstorm tracked from Cheyenne Crossing to the Deerfield area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to ping pong ball size fell as a severe thunderstorm tracked from Cheyenne Crossing to the Deerfield area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 2:08 AM MST, 9 hours 57 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 308 AM MDT TUE JUL 5 2011 .DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS FIRST WAVE OF ENERGY MAKING ITS WAY THROUGH THE EAST PORTIONS OF THE FORECAST AREA WITH ANOTHER WAY PUSHING INTO THE SOUTHWEST CORNER OF THE AREA. 08Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE AREA WITH AMPLE MOISTURE AT LOWER LEVELS AS DEW POINTS CONTINUE TO HOLD IN THE LOWER 60S ACROSS THE SOUTH DAKOTA PLAINS. SOME DRIER AIR IS IS LOCATED OVER WESTERN NORTH DAKOTA...AS DEW POINTS ARE IN THE MIDDLE 40S TO LOWER 50S. FOR TODAY...EXPECT LINGERING CONVECTION THIS MORNING WITH SECOND WAVE OF ENERGY PUSHING ACROSS THE FORECAST AREA THIS MORNING. THIS SECOND WAVE WILL COMBINE WITH THE CONVECTION OUTFLOW FROM LAST NIGHT TO PRODUCE ISOLATED/SCATTERED STORMS TODAY. AFTERNOON HEATING AND DESTABILIZATION COMBINED WITH WEAK FORCING WILL BE ENOUGH TO PRODUCE ADDITIONAL STORMS THIS AFTERNOON...WITH THE MAIN FOCUS BEING OVER NORTHEASTERN WYOMING AND THE BLACK HILLS. DON/T EXPECT A LOT OF STORMS...HOWEVER THE ONES THAT DO DEVELOP WILL MOVE SLOWING AND ARE CAPABLE OF PRODUCING HEAVY RAIN. CONTEMPLATED A FFA FOR THIS AFTERNOON AND TONIGHT...BUT MY OVERALL CONFIDENCE WAS NOT THAT HIGH SO DECIDED AGAINST IT. WILL LET NEXT SHIFT REEVALUATE AS NEEDED. FOR TONIGHT...CHANCE/SLIGHT CHANCE OF STORMS CONTINUE AS A WEAK WAVE SLIDES ACROSS THE AREA. HOWEVER OUT OF THE ENTIRE SHORT TERM PERIOD...IT APPEARS THIS WILL BE ONE OF THE QUIETER NIGHTS AS MOST OF THE FOCUS WILL BE SOUTH OF THE AREA. ON WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A BETTER CHANCE FOR STORMS AS ANOTHER WAVE MOVES THROUGH THE AREA AND MONSOONAL MOISTURE PUSHES ACROSS THE FORECAST AREA. ALSO A WEAK LOW LEVEL TRIES TO DIVE INTO THE NORTHERN PORTIONS OF THE FORECAST AREA. THESE FACTORS COMBINED WITH RELATIVELY SLOW STORM MOVEMENT AND PRECIPITABLE WATER VALUES ABOUT 150 PERCENT OF NORMAL WILL SET THE STAGE FOR STORMS WITH LOCALLY HEAVY RAINFALL. FOR THURSDAY AND THURSDAY NIGHT THE PATTERN REMAINS THE SAME WITH SIMILAR CONDITIONS TO WEDNESDAY. THUS MORE STORMS WITH LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. EXTENDED...PATTERN REMAINS UNSETTLED AS MULTIPLE SHORT WAVES SLIDE THROUGH LOW AMPLITUDE RIDGE OVER THE REGION...THEREFORE HAVE CONTINUED CHANCES FOR PRECIP THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...SCT SHRA AND TSRA ARE EXPECTED OVER THE AREA TODAY INTO TONIGHT...PARTICULARLY OVER NERN WY AND FAR WRN SD WHERE SOME STORMS MAY BECOME SEVERE. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1230 PM MDT TUE JUL 5 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1230 PM MDT (130 PM CDT) TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT... MAINLY OVER NORTHEASTERN WYOMING...THE BLACK HILLS...AND FAR SOUTHWESTERN SOUTH DAKOTA. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND THERE ALSO IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REST OF THIS WEEK...MAINLY IN THE AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...HOWEVER...THE PATTERN FAVORS LOCALLY HEAVY RAINFALL ON EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1237 PM MDT TUE JUL 5 2011 SDZ028-029-051915- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 1237 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 115 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 13 MILES WEST OF DOWNTOWN CUSTER...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BETWEEN JEWELL CAVE AND MOON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1239 PM MDT TUE JUL 5 2011 SDZ024-051930- NORTHERN BLACK HILLS SD- 1239 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE COUNTY UNTIL 130 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF TERRY PEAK...OR 10 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...MOVING NORTH AT 10 MPH. ANOTHER AREA OF THUNDERSTORMS WAS JUST EAST OF O'NEIL PASS. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHEYENNE CROSSING... AREAS FROM O'NEIL PASS TO SPEARFISH CANYON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUNKERS
The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310061, 310063, 310064.